Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 61, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2013, 8:07 PM CDT for Rock County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2013, 8:07 PM CDT (01:07 UTC)
- Expired
- Jun 22, 2013, 9:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Rock County, MN
The radar
The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:15 PM CDT | HAIL 0.88 | Sw Luverne, MN | |
| Jun 22, 8:22 PM CDT | HAIL 1 | Luverne, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
970 WUUS53 KFSD 230107 SVRFSD MNC133-230200- /O.NEW.KFSD.SV.W.0061.130623T0107Z-130623T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 807 PM CDT SAT JUN 22 2013 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCK COUNTY IN SOUTHWEST MINNESOTA... * UNTIL 900 PM CDT * AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAVER CREEK...AND MOVING NORTH AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUVERNE AROUND 815 PM CDT. BLUE MOUNDS STATE PARK AROUND 825 PM CDT. HARDWICK AROUND 840 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4385 9632 4384 9605 4350 9615 4356 9640 TIME...MOT...LOC 0108Z 195DEG 18KT 4363 9626 HAIL...1.00IN WIND...<50MPH $$ CHENARD
2 follow-up statements
396 WWUS53 KFSD 230142 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 842 PM CDT SAT JUN 22 2013 MNC133-230200- /O.CON.KFSD.SV.W.0061.000000T0000Z-130623T0200Z/ ROCK MN- 842 PM CDT SAT JUN 22 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN ROCK COUNTY UNTIL 900 PM CDT... AT 840 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUVERNE...AND MOVING NORTHEAST AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... HARDWICK AROUND 855 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4365 9634 4385 9631 4384 9605 4360 9612 TIME...MOT...LOC 0142Z 216DEG 21KT 4368 9620 HAIL...1.25IN WIND...<50MPH $$ CHENARD
122 WWUS53 KFSD 230156 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 856 PM CDT SAT JUN 22 2013 MNC133-230205- /O.EXP.KFSD.SV.W.0061.000000T0000Z-130623T0200Z/ ROCK MN- 856 PM CDT SAT JUN 22 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK COUNTY WILL EXPIRE AT 900 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...PENNY SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM ACROSS NORTHEAST ROCK COUNTY. LAT...LON 4365 9634 4385 9631 4384 9605 4360 9612 TIME...MOT...LOC 0155Z 216DEG 21KT 4374 9614 $$ CHENARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:42 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 22, 7:42 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT SAT JUN 22 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 348 PM CDT SAT JUN 22 2013
FORECASTING CONVECTION CHANCES PRETTY CHALLENGING THIS AFTERNOON
WITH OVERNIGHT AND MORNING CONVECTION AND ASSOCIATED CLOUD COVER
STABILIZING THE ATMOSPHERE ACROSS MUCH OF OUR AREA. SOME ISOLATED
ELEVATED CONVECTION CONTINUES THROUGH OUR IOWA COUNTIES IN AN
AREA OF LOW LEVEL CONVERGENCE...AND WITH ASSORTED LEFT OVER
OUTFLOW BOUNDARIES THROUGH THE REGION...IS HARD TO DEFINE THE MAIN
SURFACE BOUNDARY WHERE CONVECTION IS EXPECTED TO DEVELOP BY LATE
AFTERNOON. MODELS CONTINUE TO BE OF LITTLE HELP WITH VARYING
SOLUTIONS WITH REGARD TO CONVECTIVE TIMING AND DEVELOPMENT...THOUGH
THINK OUR OVERALL EARLIER IDEA OF CONVECTIVE DEVELOPMENT IN THE
VICINITY OF THE BOUNDARY LATE THIS AFTERNOON STILL SEEMS
REASONABLE...THOUGH POSSIBLY DELAYED A BIT FROM PREVIOUS THINKING.
LAPS AND SPC MESOANALYSIS ML CAPE VALUES CONTINUE TO SLOWLY
INCREASE ACROSS THE REGION...BANKING ON CLOUDS CONTINUING TO THIN
OUT FROM THE WEST THROUGH THE REMAINDER OF AFTERNOON...AND IF THIS
TREND CONTINUES SHOULD HAVE MUCAPE OF AROUND 2500 TO 3000 J/KG
LATER. THIS IN CONJUNCTION WITH EFFECTIVE SHEAR OF AROUND 40 KTS
OR GREATER SUGGEST SEVERE STORMS WOULD STILL BE LIKELY WITH GOLF
BALL SIZE HAIL...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO
WITH HIGH HELICITY VALUES IN THE VICINITY OF THE BOUNDARY IF IT
GETS GOING EARLY ENOUGH. THIS OF COURSE IS CONDITIONAL ON GETTING
MORE SUN...AS RIGHT NOW TEMPERATURES ARE RUNNING COOLER THAN
PREVIOUSLY FORECASTED. THINK CONVECTION WILL BECOME MORE
WIDESPREAD THROUGH THE EVENING WITH ABUNDANT MOISTURE TRANSPORT
INTO THE REGION ON A STRENGTHENING LOW LEVEL JET ORIGINATING OUT
OF NEBRASKA...THIS IN CONJUNCTION WITH A MIDLEVEL SHORTWAVE
ANTICIPATED TO TRACK OUT OF WESTERN NEBRASKA INTO OUR AREA THROUGH
THE EVENING. THIS CONVECTION WOULD PUSH OFF TO THE EAST...WITH
ANOTHER ROUND OF CONVECTION POSSIBLE LATER IN THE EVENING IF
CONVECTION WHICH IS EXPECTED TO DEVELOP OVER WESTERN SOUTH DAKOTA
HOLDS TOGETHER AS IT MOVES EASTWARD. LEFT THE FLASH FLOOD WATCH AS
IS...EFFECTING MOST OF OUR CWA EXCEPT FOR THE SOUTHEAST...WITH
RECENT RAINS AND PRECIPITABLE WATER VALUES NEARING 2 INCHES ACROSS
EFFECTED AREAS OVERNIGHT. IN A MILD SOUTHERLY FLOW...IT WILL BE
RELATIVELY WARM TONIGHT WITH LOWS IN THE UPPER 60S TO LOWER 70S.
CONVECTION WILL PULL OFF TO THE EAST BY SUNDAY MORNING...AND MAY DRY
OUT FOR THE EARLY PART OF THE DAY AS A COLD FRONT PUSHES ACROSS THE
CWA DURING THE DAY. MAY SEE MORE CONVECTIVE DEVELOPMENT IN OUR EAST
BY AFTERNOON AS THE COLD FRONT DRAWS NEAR AND ANOTHER SHORTWAVE
EJECTS OUT OF EASTERN NEBRASKA. AGAIN...CONVECTIVE PARAMETERS WOULD
SUGGEST THE POSSIBILITY OF SEVERE STORMS IF THIS ACTIVITY DEVELOPS.
IT WILL BE WARM OUT AHEAD OF THE FRONT...CLOSING IN ON 90 IN OUR FAR
SOUTHEAST...WHILE BACK TO THE WEST IT WILL TAPER DOWN TO THE LOWER
80S IN OUR NORTHWEST.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 348 PM CDT SAT JUN 22 2013
A FEW SHOWERS AND STORMS MAY LINGER SUNDAY EVENING OR OVERNIGHT IN
OUR FAR EASTERN AND SOUTHEAST ZONES. HOWEVER CONFIDENCE IS LOW ON
THE CHANCES AS THERE ARE SOME INDICATIONS THAT THE RAINFALL WILL
PRESS EAST OF OUR FORECAST AREA AFTER 00Z MONDAY. OTHERWISE THE
SURFACE FRONTAL BOUNDARY STALLS...THEN THE WINDS SHIFT AGAIN TO AN
EASTERLY DIRECTION. HOWEVER LOWS WILL BE COOLER THEN WHAT WE HAVE
HAD LATELY...WITH LOWER TO MID 60S COMMON. IT WILL BE VERY WARM
AND HUMID ON MONDAY WITH SURFACE WINDS VEERING TO THE SOUTH TO
SOUTHEAST. DESTABILIZATION WILL TAKE PLACE IN FRONT OF THE NEXT
SHORT WAVE WHICH WILL PASS ACROSS OUR AREA MONDAY NIGHT. THE ECMWF
HAS BEEN REMARKABLY CONSISTENT WITH THIS FEATURE AND WAS PRIMARILY
FOLLOWED...WITH A RAPID EXIT LATE MONDAY NIGHT.
NOT A LOT GOING ON IN THE TUESDAY THROUGH SATURDAY TIME FRAME.
LARGE UPPER RIDGE DEVELOPS OVER THE WESTERN UNITED STATES...THEN
RETROGRADES WESTWARD TO THE GREAT BASIN AREA LATE THIS WEEK. THIS
IS COUPLED WITH A DEEPENING HUDSON BAY LOW WHICH CREATES A
STRONGLY AMPLIFIED PATTERN. EXPECTING VERY WARM AND HUMID
CONDITIONS ON TUESDAY AND WEDNESDAY. THEN AS THE UPPER FLOW
AMPLIFIES...WE CAN EXPECT A SLOW COOL DOWN HEADING INTO LAKE WEEK
AS COOL AIR BACKS IN FROM THE EAST. CONCERNING PRECIPITATION...NO
ORGANIZED RAINFALL IS IN THE OFFERING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 742 PM CDT SAT JUN 22 2013
CONVECTION CONTINUES TO BE MAIN CHALLENGE TO AVIATION FORECAST
THIS EVENING. WHILE FAIRLY QUIET AT THE MOMENT OTHER THAN THE
LARGER CELL ALONG HIGHWAY 20 WELL EAST OF SIOUX CITY AND ISOLATED
SHOWERS DEVELOPING MIDWAY BETWEEN KFSD AND KSUX...AND WATCHING FOR
DEVELOPMENT OF LOW LEVEL JET WARM ADVECTION WING THIS
EVENING...AHEAD OF MAIN CONVECTIVE LINE WITH WAVE ACROSS WESTERN
SOUTH DAKOTA EARLY THIS EVENING. WILL LIKELY BE A PERIOD OF
THUNDER AT EACH SITE...AND HAVE NARROWED MENTION TO A FEW HOURS AT
MOST. CONDITIONS MORE LIKELY TO BE MVFR...BUT MAY SEE A BRIEF
PERIOD OF IFR IF CORE CAN IMPACT TAF SITE. WOULD BE SMALL SEVERE
THREAT FOR HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH
WITH ORGANIZED MCS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR SDZ038>040-050-
052>071.
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ071-072-080-081-
089-090-097-098.
IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR IAZ001>003-012-013-
020.
NE...NONE.
&&
SHORT TERM...MJF
LONG TERM...MJF
AVIATION...CHAPMANHazardous weather outlook, Jun 22, 11:40 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT SAT JUN 22 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTH CENTRAL SOUTH DAKOTA THROUGH EAST CENTRAL SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA THIS AFTERNOON...THEN BECOME MORE WIDESPREAD BY THIS EVENING AND TONIGHT AS THEY PUSH EAST THROUGH SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE. THE MAIN THREATS IN THE AFTERNOON WILL BE LARGE HAIL TO GOLF BALL SIZE...SPORADIC DAMAGING WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES. THE MAIN THREAT WILL TRANSITION TO MAINLY DAMAGING WIND GUSTS TO 70 MPH IN THE EVENING. FLOODING... A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE TRI-STATE AREA THIS AFTERNOON THROUGH TONIGHT. GROUNDS ARE ALREADY SATURATED FROM RECENT RAINS. ADDITIONAL HEAVY RAIN IS EXPECTED WITH THE THUNDERSTORMS AND WILL LIKELY CAUSE LOCALIZED FLASH FLOODING...ESPECIALLY WHERE THUNDERSTORMS ARE SLOW MOVING OR REDEVELOP OVER THE SAME LOCATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING MAINLY EAST OF THE JAMES RIVER VALLEY. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE SEVERE THUNDERSTORM THREAT WILL CONTINUE ACROSS THE MISSOURI RIVER VALLEY AND NORTHWEST IOWA FOR MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY MID TO LATE AFTERNOON AND THROUGH THIS EVENING ACROSS SOUTHEAST SOUTH DAKOTA INTO SOUTHWESTERN MINNESOTA...AND THEN INTO NORTHWESTERN IOWA BY LATER EVENING THROUGH SUNDAY MORNING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 22, 4:51 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 6 NW MARSHALL 44.50N 95.88W
06/21/2013 E1.00 INCH LYON MN PUBLIC
MOSTLY NICKEL SIZE BUT A FEW AS BIG AS QUARTERS.
&&
CHENARDLocal storm report, Jun 22, 5:18 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 1 NNW MONROE 43.50N 97.22W
06/21/2013 E1.00 INCH TURNER SD PUBLIC
MAINLY NICKEL SIZE HAIL...ALTHOUGH A FEW AROUND QUARTER
SIZE.
&&
CHENARDLocal storm report, Jun 22, 7:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 3 W FAIRVIEW 43.22N 96.55W
06/22/2013 E0.75 INCH LINCOLN SD TRAINED SPOTTER
AT NEWTON HILLS STATE PARK.
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 43 min |
| Jun 22, 9:34 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 41 min |
| Jun 22, 10:01 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 44 min |
| Jun 22, 11:21 PM CDT | Flash Flood Warning | FSD | Pipestone | 6 hr |
| Jun 23, 4:45 AM CDT | River Flood Warning | FSD | Pipestone | 24 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.